Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 285, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 7:36 PM CDT for Jasper County, Polk County, Iowa. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 7:36 PM CDT (00:36 UTC)
- Expired
- Sep 1, 2018, 8:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Jasper County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 7:38 PM CDT | HAIL 1 | 3 Wsw Altoona, IA | |
| Sep 1, 7:40 PM CDT | HAIL 1.75 | 3 W Altoona, IA | REPORTED AT DELAWARE TOWNSHIP FD. |
| Sep 1, 7:42 PM CDT | HAIL 2 | 4 Se Saylorville, IA | REPORTED IN NORWOODVILLE NEIGHBORHOOD IN DES MOINES. VIA WHO TV. TIME ESTIMATED. |
| Sep 1, 7:47 PM CDT | HAIL 1.75 | Bondurant, IA | VIA SOCIAL MEDIA. |
| Sep 1, 7:48 PM CDT | HAIL 1.75 | 1 Nnw Bondurant, IA | VIA MPING. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1803 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.9
The text
As transmitted.
992
WUUS53 KDMX 020036
SVRDMX
IAC099-153-020130-
/O.NEW.KDMX.SV.W.0285.180902T0036Z-180902T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
736 PM CDT SAT SEP 1 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
East central Polk County in central Iowa...
Jasper County in central Iowa...
* Until 830 PM CDT.
* At 736 PM CDT, a severe thunderstorm was located over Altoona,
moving east at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Des Moines, Ankeny, Newton, Altoona, Pleasant Hill, Bondurant,
Mitchellville, Colfax, Monroe, Prairie City, Adventureland
Amusement Park, Iowa Speedway, Prairie Meadows, Iowa State
Fairgrounds, Rock Creek Lake, Sully, Kellogg, Lambs Grove, Oakland
Acres and Reasnor.
This includes the following highways...
Interstate 35 between mile markers 87 and 89.
Interstate 80 between mile markers 138 and 178.
Interstate 235 between mile markers 11 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 9302 4160 9359 4173 9356 4180 9281
4151 9280
TIME...MOT...LOC 0036Z 272DEG 24KT 4164 9347
HAIL...1.75IN
WIND...<50MPH
$$
Johnson3 follow-up statements
527
WWUS53 KDMX 020045
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
745 PM CDT SAT SEP 1 2018
IAC099-153-020130-
/O.CON.KDMX.SV.W.0285.000000T0000Z-180902T0130Z/
Polk IA-Jasper IA-
745 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EAST CENTRAL POLK AND JASPER COUNTIES...
At 744 PM CDT, a severe thunderstorm was located over Mitchellville,
or near Altoona, moving east at 30 mph.
HAZARD...Golf ball size hail. At 740 PM storm spotters reported golf
ball just southeast of Ankeny and another report of quarter
sized hail in northeast Des Moines.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Des Moines, Ankeny, Newton, Altoona, Pleasant Hill, Bondurant,
Mitchellville, Colfax, Monroe, Prairie City, Adventureland Amusement
Park, Iowa Speedway, Prairie Meadows, Iowa State Fairgrounds, Rock
Creek Lake, Sully, Kellogg, Lambs Grove, Oakland Acres and Reasnor.
This includes the following highways...
Interstate 35 between mile markers 87 and 89.
Interstate 80 between mile markers 138 and 178.
Interstate 235 between mile markers 11 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 9302 4160 9359 4173 9356 4180 9281
4151 9280
TIME...MOT...LOC 0044Z 272DEG 24KT 4164 9340
HAIL...1.75IN
WIND...<50MPH
$$
Johnson324
WWUS53 KDMX 020102
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
802 PM CDT SAT SEP 1 2018
IAC099-153-020130-
/O.CON.KDMX.SV.W.0285.000000T0000Z-180902T0130Z/
Polk IA-Jasper IA-
802 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EAST CENTRAL POLK AND JASPER COUNTIES...
At 802 PM CDT, a severe thunderstorm was located over Prairie City,
or 11 miles west of Newton, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Newton, Mitchellville, Colfax, Monroe, Prairie City, Rock Creek Lake,
Iowa Speedway, Sully, Kellogg, Lambs Grove, Oakland Acres, Reasnor,
Valeria, Prairie City Krohn Airport, Rock Creek State Park and Newton
Municipal Airport.
This includes Interstate 80 between mile markers 147 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4157 9342 4174 9340 4180 9281 4151 9280
4151 9302
TIME...MOT...LOC 0102Z 272DEG 24KT 4164 9324
HAIL...1.50IN
WIND...<50MPH
$$
Johnson924
WWUS53 KDMX 020123
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
823 PM CDT SAT SEP 1 2018
IAC099-153-020133-
/O.EXP.KDMX.SV.W.0285.000000T0000Z-180902T0130Z/
Polk IA-Jasper IA-
823 PM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POLK AND JASPER
COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Iowa.
LAT...LON 4157 9342 4174 9340 4180 9281 4151 9280
4151 9302
TIME...MOT...LOC 0123Z 272DEG 24KT 4164 9306
$$
JohnsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:54 PM CDT, 42 minutes earlier.
Area forecast discussion, Sep 1, 6:54 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 654 PM CDT Sat Sep 1 2018 ...Updated 00z Aviation... .DISCUSSION.../Tonight through Saturday/ Issued at 323 PM CDT Sat Sep 1 2018 Very active weather pattern to persist through much of the forecast period. Large sub-tropical high over the east central CONUS will move slightly east and north over the next 24 hrs and will allow the surface boundary to lift slightly north and focus over central Iowa. This boundary will be the area of focus for thunderstorms tonight through Monday. Very heavy rainfall remains the primary concern during this period as repeated rounds of thunderstorms capable of producing heavy rainfall. Currently there is a lull in the thunderstorm activity. Weak surface boundary was located from near Omaha to Des Moines then northeast towards Waterloo. This boundary may settle a bit south tonight before the aforementioned push back to the north. Another wave of theta-e advection will lift into central Iowa late this afternoon and into the early evening. This will moving into an area of nearly uncapped instability near the surface boundary. This forcing may be enough to trigger a few thunderstorms during this time period and could have the potential for some large hail and possibly a damaging wind gusts. Additional storms are expected to develop over Kansas late this afternoon then the system may become linear and lift northeast along the boundary and into central Iowa overnight. PWAT values will remain near to above 2 inches along the boundary as deep layer moisture advection continues with Gulf flow in the low levels thanks to the high to the east and monsoonal flow in the mid-levels. Based on heavy rain potential overnight and recent heavy rains along with expected focus overnight, will be reorienting the Flash Flood watch farther north tonight. Likely will need additional headlines the next few days over central Iowa for heavy rainfall. The rainfall potential by Tuesday will shift further northwest on Tuesday with heavy rain remaining possible. The upper flow will flatted on Wednesday with westerly flow prevailing through the rest of the period. This will allow the boundary to drop south but should hangup over southern Iowa/northern Missouri as it becomes parallel to the upper flow. This should bring lower threat for thunderstorms north while the south remains active. Temperature by the end of the week will drop into the 70s. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 640 PM CDT Sat Sep 1 2018 Rain showers and thunderstorms will continue to be the main concern overnight and into the morning. Thunderstorms will be isolated in nature, and showers will become more widespread throughout the period. For the most part, conditions will prevail in the lower range of MVFR. There may be brief periods of IFR if a downpour occurs directly over a terminal. Confidence in thunderstorm is occurrence is high across central Iowa is high, direct impacts to specific terminals is medium. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ025>028-034>039- 045>050-057>062-070>075. && DISCUSSION...Donavon AVIATION...Krull
Hazardous weather outlook, Sep 1, 3:54 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 354 PM CDT Sat Sep 1 2018 IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Periods of strong to severe storms will be possible this evening and overnight, especially over the southern half to two thirds of the state. Main threats will be for damaging winds and heavy rainfall, though severe hail is not out of the question. Heavy rainfall may cause localized water issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. IAZ025>028-034>039-045>050-057>062-070>075-022100- Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to possibly severe thunderstorms and heavy rainfall are possible this evening and overnight. The main threats will be for heavy rainfall and damaging winds, though large hail is not out of the question. Areas that see heavy rainfall may experience exacerbated water issues since many have received recent moderate to heavy rainfall. A flash flood watch is in effect for the area, please visit www.weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. CURTIS
In the hours before
Special weather statement, Sep 1, 7:02 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
702 PM CDT SAT SEP 1 2018
IAZ036-047-048-059-060-020100-
Hamilton IA-Story IA-Boone IA-Polk IA-Dallas IA-
702 PM CDT SAT SEP 1 2018
...Strong thunderstorms were moving towards Ames...
At 700 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodward, or 10 miles northwest of Grimes, moving northeast at 25
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ames, Ankeny, Johnston, Boone, Grimes, Perry, Nevada, Story City,
Polk City, Huxley, Saylorville, Madrid, Ogden, Slater, Roland,
Granger, Gilbert, Woodward, Iowa State Center and Saylorville Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4167 9366 4176 9417 4221 9395 4221 9393
4224 9393 4227 9392 4219 9335
TIME...MOT...LOC 0000Z 207DEG 23KT 4181 9387
JohnsonLocal storm report, Sep 1, 7:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL GRIMES 41.69N 93.79W
09/01/2018 E1.00 INCH POLK IA PUBLIC
VIA SOCIAL MEDIA.
&&
BSSLocal storm report, Sep 1, 7:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 2 ENE URBANDALE 41.65N 93.71W
09/01/2018 E2.00 INCH POLK IA TRAINED SPOTTER
&&
BSSLocal storm report, Sep 1, 7:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 1 WNW JOHNSTON 41.69N 93.72W
09/01/2018 E1.00 INCH POLK IA TRAINED SPOTTER
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:02 PM CDT | Special Weather Statement | DMX | Boone, Story | 58 min |
| Sep 1, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 38 min |
| Sep 1, 7:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 46 min |
| Sep 1, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Story | 39 min |
| Sep 1, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 14 min |
| Sep 1, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 40 min |
| Sep 1, 9:20 PM CDT | Flash Flood Warning | DMX | Boone, Dallas, Polk, Story | 6 hr |
| Sep 1, 9:40 PM CDT | River Flood Warning | DMX | Black Hawk | 10 days |
| Sep 1, 9:59 PM CDT | Flash Flood Warning | DMX | Mahaska, Monroe, Wapello | 5 hr |
| Sep 1, 10:04 PM CDT | Special Weather Statement | DMX | Adair, Adams, Cass | 56 min |
| Sep 1, 10:16 PM CDT | Flash Flood Warning | DMX | Poweshiek | 6 hr |
| Sep 1, 10:47 PM CDT | Flash Flood Warning | DMX | Jasper, Poweshiek | 5 hr |
| Sep 2, 12:40 AM CDT | River Flood Warning | DMX | Jasper, Marion, Polk | 6 hr |
| Sep 2, 1:37 AM CDT | Flash Flood Warning | DMX | Marshall, Story | 2 hr |
| Sep 2, 3:47 AM CDT | Areal Flood Warning | DMX | Jasper, Marshall, Poweshiek, Story | 9 hr |
| Sep 2, 9:45 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 30 more | 36 hr |
| Sep 2, 1:34 PM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Butler | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.